Alert archive / Hawaii / Flash Flood Warnings in 2009

Flash Flood Warning 24, NWS Honolulu, HI

November 14, 2009Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 14, 2009, 4:46 PM HST for Kauai County, Hawaii. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 14, 2009, 4:46 PM HST (02:46 UTC)
Expired
Nov 15, 2009, 6:03 AM HST
In force
13 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 2.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2009-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1157 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2009-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1157 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

055 
WGHW50 PHFO 150246
FFWHFO
HIC007-150545-
/O.NEW.PHFO.FF.W.0024.091115T0246Z-091115T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
446 PM HST SAT NOV 14 2009

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 745 PM HST

* AT 440 PM HST...RADAR SHOWED MODERATE TO HEAVY RAIN OVER WINDWARD 
  KAUAI...WITH THIS RAIN FALLING ON SOILS THAT ARE SATURATED FROM 
  EARLIER DELUGES. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. 
  KAUAI CIVIL DEFENSE REPORTS THAT THE HIGHWAY IS CLOSED IN BOTH
  KILAUEA AND HANALEI...DUE TO DEBRIS AND WATER COVERING THE 
  ROADWAY. AN EMERGENCY SHELTER HAS BEEN OPENED AT THE KILAUEA 
  NEIGHBORHOOD CENTER DUE TO THE ROAD CLOSURES. 

* THIS WARNING IS FOR ALL OF THE NORTH AND EAST SIDES OF KAUAI. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 745 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2226 15960 2229 15929 2192 15922 2185 15953

$$


BIRCHARD
8 follow-up statements
932 
WGHW70 PHFO 150443
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
643 PM HST SAT NOV 14 2009

HIC007-150545-
/O.CON.PHFO.FF.W.0024.000000T0000Z-091115T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
643 PM HST SAT NOV 14 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 745 PM HST...

* AT 630 PM HST...RADAR SHOWED MODERATE TO LOCALLY HEAVY RAIN OVER 
  THE INTERIOR OF KAUAI...WITH THIS RAIN FALLING ON SOILS THAT 
  REMAIN SATURATED FROM EARLIER DOWNPOURS. THE AREA OF HEAVY RAIN 
  WAS NEARLY STATIONARY. KAUAI CIVIL DEFENSE REPORTS THAT THE HANALEI
  BRIDGE REMAINS CLOSED. HOWEVER...THE KALIHIWAI BRIDGE HAS BEEN 
  REOPENED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM STREAMS...DRAINAGE DITCHES AND LOW LYING AREAS PRONE
TO FLOODING.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 745 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2226 15960 2229 15929 2192 15922 2185 15953

$$

HOUSTON
550 
WGHW50 PHFO 150545
FFWHFO
HIC007-150845-
/O.EXT.PHFO.FF.W.0024.000000T0000Z-091115T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
745 PM HST SAT NOV 14 2009

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 1045 PM HST

* AT 737 PM HST...RADAR SHOWED HEAVY RAIN OVER THE INTERIOR OF KAUAI 
  NEAR OMAO...OR ABOUT 9 MILES WEST OF LIHUE...MOVING SOUTH AT 5 
  MPH. THIS RAIN IS FALLING ON SOILS THAT REMAIN SATURATED FROM 
  EARLIER DOWNPOURS. KAUAI CIVIL DEFENSE REPORTS THAT THE HANALEI 
  BRIDGE REMAINS CLOSED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM STREAMS...DRAINAGE DITCHES AND LOW LYING AREAS PRONE
TO FLOODING.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1045 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2226 15960 2229 15929 2192 15922 2185 15953

$$
HOUSTON
173 
WGHW70 PHFO 150709
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
909 PM HST SAT NOV 14 2009

HIC007-150845-
/O.CON.PHFO.FF.W.0024.000000T0000Z-091115T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
909 PM HST SAT NOV 14 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 1045 PM HST...

* AT 856 PM HST...RADAR SHOWED MODERATE RAIN FALLING OVER THE 
  INTERIOR OF KAUAI. THIS AREA OF RAINFALL WAS MOVING SLOWLY TOWARD 
  THE WEST SOUTHWEST. EVEN THOUGH THE HEAVIEST RAINS THAT WERE 
  OCCURRING EARLIER THIS EVENING HAVE DECREASED DURING THE PAST 
  HOUR...RUNOFF FROM THESE HEAVY RAINS CONTINUES TO FLOW DOWN 
  STREAMS ACROSS KAUAI. THE STREAM GAUGE ALONG THE SOUTH FORK OF 
  THE WAILUA RIVER IS NOW NEAR 19 FEET. FLOOD STAGE ALONG THAT RIVER 
  IS AROUND 15 FEET. ALSO...THE HANALEI BRIDGE REMAINS CLOSED.

* THIS WARNING IS FOR ALL OF THE NORTH AND EAST SIDES OF KAUAI. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM STREAMS...DRAINAGE DITCHES AND LOW LYING AREAS PRONE
TO FLOODING.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1045 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2226 15960 2229 15929 2192 15922 2185 15953

$$

HOUSTON
346 
WGHW50 PHFO 150845
FFWHFO
HIC007-151145-
/O.EXT.PHFO.FF.W.0024.000000T0000Z-091115T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1045 PM HST SAT NOV 14 2009

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 145 AM HST

* AT 1037 PM HST...RADAR SHOWS THE HEAVY RAINS HAVE ENDED. 
  HOWEVER...RUNOFF FROM HEAVY RAINFALL EARLIER THIS EVENING 
  CONTINUES TO FILL MANY STREAMS AND RIVERS ON KAUAI. THIS RUNOFF 
  WILL CONTINUE TO GRADUALLY DIMINISH DURING THE NEXT FEW HOURS. 
  ALSO...THE HANALEI RIVER BRIDGE REMAINS CLOSED. 

* THIS WARNING IS FOR ALL OF THE NORTH AND EAST SIDES OF KAUAI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM STREAMS...DRAINAGE DITCHES AND LOW LYING AREAS PRONE
TO FLOODING.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 145 AM HST IF FLOODING 
PERSISTS.

LAT...LON 2226 15960 2229 15929 2192 15922 2185 15953

$$
HOUSTON
588 
WGHW70 PHFO 151001
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1201 AM HST SUN NOV 15 2009

HIC007-151145-
/O.CON.PHFO.FF.W.0024.000000T0000Z-091115T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
1201 AM HST SUN NOV 15 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 145 AM HST...

AT 1150 PM HST...RADAR SHOWS ONLY TRADE SHOWERS MOVING RAPIDLY 
WESTWARD ACROSS EASTERN KAUAI. THESE SHOWERS WILL LIKELY CONTINUE 
THROUGH THE REMAINDER OF TONIGHT. STREAM GAUGES ACROSS KAUAI ARE 
CONTINUING TO SHOW DECREASING WATER LEVELS AFTER THE END OF THE 
HEAVY RAINFALL...SO CONDITIONS SHOULD CONTINUE TO GRADUALLY IMPROVE 
LATER TONIGHT. THE HANALEI RIVER BRIDGE REMAINS CLOSED ACCORDING TO 
CIVIL DEFENSE OFFICIALS ON KAUAI.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO HANALEI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM STREAMS...DRAINAGE DITCHES AND LOW LYING AREAS PRONE
TO FLOODING.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 145 AM HST IF FLOODING 
PERSISTS.

LAT...LON 2226 15960 2229 15929 2192 15922 2185 15953

$$

HOUSTON
017 
WGHW50 PHFO 151143
FFWHFO
HIC007-151445-
/O.EXT.PHFO.FF.W.0024.000000T0000Z-091115T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
143 AM HST SUN NOV 15 2009

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 445 AM HST

* AT 135 AM HST...RADAR SHOWS ONLY LIGHT TO MODERATE TRADE SHOWERS 
  MOVING RAPIDLY WESTWARD ACROSS EASTERN KAUAI. HOWEVER...RUNOFF 
  FROM HEAVY RAINFALL BEFORE MIDNIGHT CONTINUES TO FILL MANY STREAMS 
  AND RIVERS ON KAUAI. THIS RUNOFF WILL CONTINUE TO GRADUALLY 
  DIMINISH DURING THE NEXT FEW HOURS. ALSO...THE HANALEI RIVER 
  BRIDGE REMAINS CLOSED. 

* THIS WARNING IS FOR ALL OF THE NORTH AND EAST SIDES OF KAUAI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. 

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 445 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2226 15960 2229 15929 2192 15922 2185 15953

$$
POWELL
184 
WGHW50 PHFO 151444
FFWHFO
HIC007-151745-
/O.EXT.PHFO.FF.W.0024.000000T0000Z-091115T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
444 AM HST SUN NOV 15 2009

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 745 AM HST

* AT 440 AM HST...THE HANALEI RIVER BRIDGE REMAINS CLOSED AS RUNOFF 
  FROM HEAVY RAINFALL LAST EVENING CONTINUES TO KEEP THE HANALEI 
  RIVER ABOVE FLOOD STAGE. HEAVY RAINFALL HAS CEASED...AND RADAR 
  SHOWS ONLY LIGHT TO MODERATE TRADE SHOWERS MOVING RAPIDLY 
  WESTWARD ACROSS EASTERN KAUAI. 

* THIS WARNING IS FOR ALL OF THE NORTH AND EAST SIDES OF KAUAI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING IN 
STREAMS...ROADS AND LOW LYING AREAS. 

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 745 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2226 15960 2229 15929 2192 15922 2185 15953

$$
POWELL
247 
WGHW70 PHFO 151603
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
603 AM HST SUN NOV 15 2009

HIC007-151611-
/O.CAN.PHFO.FF.W.0024.000000T0000Z-091115T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
603 AM HST SUN NOV 15 2009

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

FLOOD WATERS HAVE RECEDED...AND THE HANALEI BRIDGE HAS BEEN 
REOPENED. 

LAT...LON 2226 15960 2229 15929 2192 15922 2185 15953

$$

WROE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 14, 4:35 PM HST, 11 minutes earlier.

Area forecast discussion, Nov 14, 4:35 PM HST, 11 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
435 PM HST SAT NOV 14 2009

.SYNOPSIS...
HEAVY RAINS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT. CONDITIONS
WILL GRADUALLY IMPROVE INTO SUNDAY AND NEXT WEEK WITH STRONG TRADES
TAKING OVER AS HIGH PRESSURE TO THE NORTH BECOMES THE DOMINANT
WEATHER FEATURE. SHOWER ACTIVITY WILL REMAIN FOCUSED PRIMARILY ON
WINDWARD TERRAIN...BUT LIKELY STAY HIGHER THAN NORMAL.

&&

.DISCUSSION...
WATER VAPOR IMAGERY STILL DEPICTS THE UPPER LEVEL TROUGH JUST WEST
OF THE STATE BECOMING INCREASINGLY DISORGANIZED. BLENDED
PRECIPITABLE WATER IMAGERY SHOWS A LARGE PLUME OF TROPICAL MOISTURE
OVER THE STATE WITH PWAT VALUES EXCEEDING 2.0 INCHES. A FEW GAGES
ALONG WINDWARD KAUAI REPORTED RAIN RATES OF 4 TO 5 INCHES PER HOUR.
THE LOW CONTINUES TO TRIGGER WIDESPREAD CONVECTION ACROSS THE STATE
AND COASTAL WATERS RESULTING IN HEAVY RAINFALL AND THUNDERSTORMS.
SOME STORMS ARE PRODUCING DANGEROUS LIGHTNING AND HIGH WIND GUSTS.
AS THE LOW CONTINUES TO LOSE ORGANIZATION THE LARGE SCALE LIFT OVER
THE STATE WILL WEAKEN OVERNIGHT. ALONG WITH BACKING TRADES...
CONDITIONS COULD IMPROVE QUICKLY LATER TONIGHT. REGARDLESS OF THE
GRADUAL IMPROVING TREND TONIGHT...THE THREAT OF FLASH FLOODING WILL
PERSIST. THE FLASH FLOOD WATCH HAS BEEN EXTENDED UNTIL 6 AM HST
SUNDAY MORNING.

THE UPPER TROUGH WILL WEAKEN OVERNIGHT. THE DISTANCE BETWEEN THE
ASSOCIATED INVERTED SURFACE TROUGH TO THE WEST AND THE STATE WILL
OPEN FURTHER. THIS WILL ALLOW TRADE WINDS TO BACK TO MORE
EAST/EAST-NORTHEAST DIRECTION OVERNIGHT INTO TOMORROW. THIS WILL CUT
OFF THE POLEWARD ADVECTION OF TROPICAL MOISTURE AND USHER IN
RELATIVELY DRIER AIR IN THE TRADE WINDS. SHOWER ACTIVITY WILL REMAIN
MODERATE AS IT BECOMES WINDWARD TERRAIN FOCUSED AGAIN TOMORROW INTO
NEXT WEEK. RAINFALL ALONG WINDWARD AREAS IS STILL EXPECTED TO REMAIN
HIGHER THAN NORMAL WITH STRONG TRADES AND DEVELOPING SHEAR AXIS
ALOFT.

&&

.PREVIOUS DISCUSSION.../ISSUED 840 AM HST SATURDAY/
BUSY MORNING TO START THE DAY SHIFT. WIDESPREAD CONVECTION IS
ONGOING ACROSS THE FORECAST AREA. WATER VAPOR IMAGERY STILL CLEARLY
DEPICTS A STUBBORN SLOW MOVING UPPER TROUGH DOCKED JUST WEST OF
KAUAI. THE LOW CONTINUES TO PRODUCE AN AREA OF LARGE SCALE ASCENT
AND NORTHWARD MOISTURE ADVECTION OVER HAWAII. HEAVY SHOWERS AND
THUNDERSTORMS CONTINUE TO FIRE OVER THE ISLANDS AND ALONG VARIOUS
OUTFLOW BOUNDARIES OVER THE COASTAL WATERS. THE 14/12Z SOUNDING FROM
PHLI INDICATES A VERY UNSTABLE ATMOSPHERE WITH CAPES UPWARDS OF 2000
J/KG...LIFTED INDICES OF -6 AND CONDITIONALLY UNSTABLE MID LEVEL
LAPSE RATES WILL CONTINUE TO PRODUCE SCATTERED THUNDERSTORMS TODAY.
WILL BE MAKING SOME UPDATES TO THE GRIDS FOR TODAY AND TONIGHT. THIS
WILL SERVE AS THE MORNING UPDATE AND AFD.

MID LEVEL COOLING OVER THE EASTERN PORTION OF THE STATE HAS
DESTABILIZED THE ATMOSPHERE OVERNIGHT. THIS IS CONTRIBUTING TO
CONTINUED HEAVY RAINFALL WHICH LOOKS TO REMAIN FOCUSED ON WINDWARD
ZONES IN THE EAST-SOUTHEAST TRADE FLOW. HOWEVER...A VIRTUALLY
SATURATED ATMOSPHERE BELOW 15 KFT AND PERSISTENT LARGE SCALE LIFT
WILL CONTINUE TO PRODUCE WIDESPREAD MODERATE TO HEAVY RAINFALL
TODAY. THIS AFTERNOON...ANY BREAKS IN THE CLOUDS COULD ALLOW FOR
ADDITIONAL SURFACE HEATING...WHICH WOULD FURTHER DESTABILIZE THE
LOW LEVELS. THIS COULD PRODUCE SCATTERED HEAVY SHOWERS ALONG
LEEWARD/INTERIOR SECTIONS LATER TODAY.

TODAY AND INTO TONIGHT THE UPPER TROUGH IS STILL EXPECTED TO MEANDER
SLOWLY WESTWARD WHILE WEAKENING AS TRADES BACK MORE TOWARDS THE
EAST-NORTHEAST. THIS SHOULD REDUCE NORTHWARD ADVECTION OF TROPICAL
MOISTURE AS SYNOPTIC SCALE VERTICAL MOTION OVER THE STATE ALSO
DIMINISHES. THE CHANCES OF HEAVY RAIN AND THUNDERSTORMS SHOULD
DECREASE FROM EAST TO WEST WITH IMPROVEMENT EXPECTED FOR SUNDAY
FINALLY. THE FLASH FLOOD WATCH MAY NEED ANOTHER EXTENSION THIS
AFTERNOON...AT LEAST FOR A PORTION OF THE STATE INTO TONIGHT.

INTO THE LONGER TERM...TRADES WILL GET BACK TO A MORE TYPICAL
EAST-NORTHEAST DIRECTION AND INCREASE INTO NEXT WEEK. DESPITE
EXPECTED DROPS IN PRECIPITABLE WATER VALUES...RAINFALL ACROSS
WINDWARD TERRAIN WILL LIKELY REMAIN ABOVE NORMAL NEXT WEEK DUE TO
THE STRONGER TRADES AND DEVELOPING SHEAR AXIS ALOFT.

&&

.MARINE...
THE LARGE EAST-NORTHEAST SWELL HAS TRENDED DOWN...BUT REMAINS
ELEVATED ALONG EAST FACING SHORES. THE HIGH SURF WARNING HAS BEEN
DROPPED AND WINDWARD KAUAI/OAHU ADDED TO THE HIGH SURF ADVISORY.
GIVEN MODERATE CONFIDENCE IN CONTINUED MODERATE TO STRONG
TRADES...THE HIGH SURF ADVISORY HAS BEEN EXTENDED THROUGH 6 AM HST
MONDAY. FURTHER EXTENSIONS ARE LIKELY EARLY NEXT WEEK.

THE SMALL CRAFT ADVISORY COVERS ALL WATERS AND CHANNELS FOR A
COMBINATION OF STRONG WINDS AND HIGH COMBINED SEAS. TRADE WINDS AND
LOCALLY GENERATED SEAS MAY STAY AT OR NEAR ADVISORY CRITERIA INTO
NEXT WEEK.

&&

.AVIATION...
SCATTERED CONVECTION CONTINUES ACROSS THE FORECAST AREA. THIS IS
PRODUCING WIDESPREAD MVFR VIS/CIGS. EXPECT IFR CONDITIONS IN THE
VICINITY OF THE STRONGER SHRA/TSRA. CONDITIONS ARE EXPECTED TO
GRADUALLY IMPROVE OVERNIGHT BACK TO A TRADE REGIME SUNDAY.

AIRMETS FOR TURBULENCE AND MOUNTAIN OBSCURATION HAVE BEEN POSTED.
PLEASE SEE THE AVIATION PRODUCTS FOR GREATER DETAIL.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ALL HAWAII ISLANDS.

HIGH SURF ADVISORY UNTIL 6 AM HST MONDAY FOR KAUAI WINDWARD-OAHU
KOOLAU-OLOMANA-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST.

SMALL CRAFT ADVISORY UNTIL 6 PM HST MONDAY FOR ALL HAWAIIAN
WATERS-

&&

DEJESUS

In the hours before

Local storm report, Nov 14, 1:58 PM HST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
158 PM HST SAT NOV 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      HANALEI                 22.21N 159.50W
11/14/2009                   KAUAI              HI   COUNTY OFFICIAL

            HANALEI BRIDGE CLOSED DUE TO FLOODING. THREE HOMES
            FLOODED IN HANALEI VALLEY...FAMILY OF 5 EVACUATED VIA
            BOAT.

1200 PM     FLASH FLOOD      KAPAA                   22.10N 159.35W
11/14/2009                   KAUAI              HI   COUNTY OFFICIAL

            HAUAALA RD KEAPANA SIDE CLOSED. KAWAIHAU RD CLOSED NEAR
            KAHUNA BRIDGE. KUAMOO RD IN S TURN VICINITY CLOSED.

            OPAEKAA RD NEAR PUUPILO RD CLOSED. OPAEKAA BRIDGE CLOSED.

1200 PM     FLASH FLOOD      WAILUA                  22.06N 159.34W
11/14/2009                   KAUAI              HI   COUNTY OFFICIAL

            PARK NEAR BASE OF WAILUA RIVER FLOODED.

0330 AM     FLASH FLOOD      HAUULA                  21.59N 157.92W
11/13/2009                   HONOLULU           HI   NEWSPAPER

            STREAM UNDERCUT FOUNDATION OF HOME.

0512 AM     FLASH FLOOD      WAIKANE                 21.50N 157.88W
11/13/2009                   HONOLULU           HI   COUNTY OFFICIAL

            OAHU DEM REPORTS WATER 8 INCHES DEEP OVER WAIKANE BRIDGE.

0510 AM     FLASH FLOOD      PUNALUU                 21.59N 157.90W
11/13/2009                   HONOLULU           HI   COUNTY OFFICIAL

            OAHU DEM REPORTED 10 INCHES OF WATER OVER PUNALUU BRIDGE.

&&

DWROE

Nearby

Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.